Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 290, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 30, 2018, 10:40 PM CDT for 8 counties in Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2018, 10:40 PM CDT (03:40 UTC)
- Expired
- May 30, 2018, 11:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 80.0 mph
Counties Custer County, OK, Dewey County, OK, Ellis County, OK, Harper County, OK, Major County, OK, Roger Mills County, OK, Woods County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 113 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:14 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 2377 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:42 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 30, 7:42 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
742 PM CDT Wed May 30 2018
.UPDATE...
Delayed rain chances in northwestern Oklahoma until after 9 pm
this evening. Made minor adjustments to other elements, mainly to
increase rain chances in far northern Oklahoma tonight.
&&
.DISCUSSION...
Severe thunderstorms with damaging winds as the main hazard are
possible tonight across northern Oklahoma.
Latest radars as of 730 pm indicated a line of strong to severe
storms just west of Guymon moving east. This line is expected to
grow in coverage and intensity as well as accelerate eastward as
it moves into a more unstable airmass (MLCAPE 2000-4000 J/kg).
These storms should move into far northwestern Oklahoma (Harper
and Ellis counties) around 930 pm. This line will move through
northern Oklahoma bringing some reports of damaging wind gusts
60-80 mph between 930 pm and 3 am. Large hail is possible as
well, though think this potential will be lower due to storm mode
being a line of storms. Tornado potential remains very low, though
not zero as low level shear increases through the night. Additional
storms may form west and behind this complex which could be
strong to severe as a strong low level jet will allow for the air
to destabilize quickly behind the main complex late tonight (1 am
to 5 am). These additional storms may allow for an increasing
heavy rainfall/flash flooding threat if they train over the
same areas.
Not sure how far south storms will get tonight. Was tempted to
decrease rain chances tonight south of a Cheyenne to Chandler
line, including the Oklahoma City metro area, due to sufficient
capping. Noticed that the OUN 00 UTC sounding depicted a very
strong cap with 700 mb temperature of +14C. Did not change rain
chances in these areas at this time due to considerable
uncertainty.
Products have been updated.
MBS
&&
.PREV DISCUSSION... /issued 645 PM CDT Wed May 30 2018/
DISCUSSION...
AVIATION...
A thunderstorms complex will move across the northern half of
Oklahoma from mid-evening until early morning Thursday. This will
bring severe wind gusts more than 50kts in areas around or near
KWWR and KPNC. Otherwise VFR conditions are expected outside of
thunderstorms. A weak front will move southeast across northern
Oklahoma Thursday turning winds to light from the east or
northwest while south winds persist over southern oklahoma.
PREV DISCUSSION... /issued 408 PM CDT Wed May 30 2018/
DISCUSSION...
(Correction to wording of last paragraph below)
PREV DISCUSSION... /issued 405 PM CDT Wed May 30 2018/
DISCUSSION...
A southerly low-level flow across the High Plains intersects much
slower and easterly flow a bit north of the Oklahoma Panhandle
area. This is very likely to maintain existing convection that is
now over northeast New Mexico and southeast Colorado as it moves
east and consolidates into a mesoscale convective system (MCS). As
a result, we have very high PoPs across the north, and with strong
winds as a significant risk, have mentioned severe thunderstorms
as well. Furthermore, since the storms will generate heavy rain,
that is also mentioned. Flooding is a possibility, but it looks as
if the MCS will move quickly enough to keep flooding as a
localized effect.
After the storms pass east of our forecast area tomorrow morning,
an upper-level ridge will begin to intrude into the region,
causing warming temperatures. This trend is expected to continue,
in general, through this time next week...with the exception of
late Saturday and on Sunday, when a cold front will interrupt the
trend.
The Saturday cold front may pass through our area dry, because of
a strong capping inversion. However, in the south, daytime heating
will coincide roughly with the front's arrival, and a few storms
may occur. In addition, warm advection showers/thunderstorms will
be a low possibility as the ridge further asserts itself and low-
level flow returns to southerly/southwesterly.
We have included a Heat Advisory with this forecast because of the
heat expected tomorrow in our Texas counties and adjacent counties
in Oklahoma. It is almost certain that we will repeat the advisory
for Friday and perhaps Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 73 96 74 98 / 40 10 0 0
Hobart OK 74 100 74 105 / 10 0 0 0
Wichita Falls TX 77 105 76 103 / 0 0 0 0
Gage OK 65 93 70 105 / 70 0 0 10
Ponca City OK 66 90 72 97 / 90 20 10 0
Durant OK 74 95 74 94 / 10 10 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM Thursday to midnight CDT Thursday night
for OKZ033-036-037-044.
TX...Heat Advisory from 1 PM Thursday to midnight CDT Thursday night
for TXZ083>090.
&&
17/09Hazardous weather outlook, May 30, 6:14 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 614 PM CDT Wed May 30 2018 OKZ004>048-050>052-TXZ083>090-312315- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 614 PM CDT Wed May 30 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is an Enhanced Risk of severe thunderstorms tonight. .Location... The Enhanced Risk area covers most of the northern half of Oklahoma, and is generally north of a line from Arnett to El Reno to Shawnee. Surrounding the Enhanced Risk is a Slight Risk north of a line from Cheyenne to Norman to Holdenville. .Timing... The most likely time for severe storms is 9 PM tonight to 5 AM Thursday morning. .Impacts... Damaging wind gusts up to 80 mph is the primary hazard. Hail up to the size of golf balls is also possible, mainly in far northern Oklahoma. The potential for tornadoes is very low. Excessive rainfall could result in flash flooding across portions of northern Oklahoma. .Discussion... A complex of thunderstorms will reach northwest Oklahoma between 9 and 10 pm. These storms will then track eastward over roughly the northern half of Oklahoma later tonight and likely produce some damaging wind gusts. Additional storms may form behind the main complex of storms across far northern Oklahoma after midnight that could produce additional damaging wind gusts and large hail. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations from about 9 pm tonight through 5 am Thursday morning. .Heavy Rainfall/Flash Flooding... Some thunderstorms may produce very heavy rain in a short period of time tonight across northern Oklahoma which may result in flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... A few thunderstorms will remain possible over northern and central Oklahoma through early Thursday morning. Low chances for thunderstorms exist late Friday night through Tuesday across parts of Oklahoma and north Texas. .Heat... Dangerously hot conditions are expected across parts of Oklahoma and north Texas Thursday, Friday, and Saturday. A Heat Advisory in effect on Thursday for all of western north Texas and parts of southwestern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS
In the hours before
Special weather statement, May 30, 9:50 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
950 PM CDT WED MAY 30 2018
OKZ004-009-010-310330-
Woodward OK-Harper OK-Ellis OK-
950 PM CDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward...Harper
and northwestern Ellis Counties Until 1030 PM CDT...
AT 943 PM CDT, severe thunderstorms were along a line extending from
11 miles northwest of Knowles to 10 miles north of Darrouzett to 8
miles east of Wolf Creek Park, moving east at 45 MPH.
HAZARDS INCLUDE...
Hail larger than nickels...
Wind gusts over 50 MPH...
Locations impacted include...
Shattuck, Laverne, Buffalo, Arnett, Gage, Fargo, Fort Supply, May,
Rosston and Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.
&&
LAT...LON 3700 9952 3663 9952 3609 9975 3610 10000
3700 10000
TIME...MOT...LOC 0243Z 265DEG 38KT 3700 10033 3659 10033 3619 10050
WRLocal storm report, May 30, 10:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1029 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL ARNETT 36.14N 99.77W
05/30/2018 M1.75 INCH ELLIS OK STORM CHASER
HWY 60 ON EAST SIDE OF ARNETT
&&
BTHORENLocal storm report, May 30, 10:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1038 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 4 W HARMON 36.14N 99.63W
05/30/2018 E1.75 INCH ELLIS OK STORM CHASER
ON HWY 60
&&
BTHORENThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:50 PM CDT | Special Weather Statement | OUN | Ellis, Harper | 40 min |
| May 30, 10:06 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Roger Mills, Woods, Woodward | 39 min |
| May 30, 11:09 PM CDT | Tornado Warning | OUN | Woods, Woodward | 51 min |
| May 30, 11:22 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Custer, Dewey, Ellis, Kingfisher and 4 more | 38 min |
| May 30, 11:50 PM CDT | Tornado Warning | OUN | Alfalfa | 40 min |
| May 30, 11:56 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Canadian, Custer, Dewey, Ellis and 9 more | 64 min |
| May 31, 12:33 AM CDT | Special Weather Statement | OUN | Ellis | 27 min |
| May 31, 12:52 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Garfield, Grant, Kay, Kingfisher and 5 more | 38 min |
| May 31, 12:59 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major | 32 min |
| May 31, 1:01 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 31 min |
| May 31, 1:13 AM CDT | Tornado Warning | OUN | Kay | 25 min |
| May 31, 1:29 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Garfield, Kay, Kingfisher, Lincoln, Logan and 3 more | 61 min |
| May 31, 1:35 AM CDT | Special Weather Statement | OUN | Major, Woodward | 25 min |
| May 31, 1:43 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 24 min |
| May 31, 1:50 AM CDT | Special Weather Statement | OUN | Cleveland | 25 min |
| May 31, 1:58 AM CDT | Areal Flood Advisory | OUN | Kay, Noble | 3 hr |
| May 31, 1:59 AM CDT | Areal Flood Advisory | OUN | Kingfisher, Lincoln, Logan, Payne | 3 hr |
| May 31, 2:31 AM CDT | Special Weather Statement | OUN | Kingfisher, Logan | 44 min |
| May 31, 2:35 AM CDT | Special Weather Statement | OUN | Lincoln, Oklahoma | 40 min |
| May 31, 3:17 AM CDT | Special Weather Statement | OUN | Logan, Payne | 43 min |
| May 31, 3:24 AM CDT | Special Weather Statement | OUN | Pottawatomie | 36 min |
| May 31, 3:32 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Payne | 43 min |
| May 31, 3:50 AM CDT | Special Weather Statement | OUN | Lincoln | 25 min |
| May 31, 3:54 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 34 min |
| May 31, 3:59 AM CDT | Areal Flood Advisory | OUN | Lincoln, Oklahoma, Payne | 3 hr |
| May 31, 4:06 AM CDT | Special Weather Statement | OUN | Pottawatomie | 24 min |
| May 31, 4:17 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pottawatomie, Seminole | 43 min |
| May 31, 4:22 AM CDT | Special Weather Statement | OUN | Pottawatomie | 53 min |
| May 31, 4:59 AM CDT | Special Weather Statement | OUN | Hughes | 31 min |
| May 31, 5:38 AM CDT | Special Weather Statement | OUN | Hughes | 52 min |
| May 31, 4:34 PM CDT | Heat Advisory | OUN | Canadian, Cleveland, Coal, Garfield, Garvin, Grady and 13 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.